Colorado, 2014Flash Flood in Colorado, September 21, 2014
September 21, 2014 · NWS GJT · 1 event in 1 county or zone
Thunderstorms with heavy rainfall produced localized flash flooding and urban flooding in and around Durango during the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall produced localized flash flooding and urban flooding in and around Durango during the early morning hours of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 9:33 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Sep 20, 9:33 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1033 PM MDT SAT SEP 20 2014
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 240 PM MDT SAT SEP 20 2014
WITH A RIDGE AXIS OVERHEAD AN UPPER LOW ALONG THE SOUTHERN
CALIFORNIA COAST IS PROGRESSING INLAND. THE RIDGE AXIS SHIFTS
ONTO THE EASTERN PLAINS THIS EVENING ALLOWING THE FLOW ALOFT TO
SHIFT TO MOIST S-SW. MODELS ARE IN GOOD AGREEMENT THAT PRECIP
WATER VALUES CLIMB TO 1.1 INCHES THROUGH EASTERN UTAH AND FAR
WESTERN COLORADO OVERNIGHT. THIS MOISTURE ADVECTION WILL KEEP
SOME STORM ACTIVITY THROUGH THE NIGHT...MAINLY SOUTH OF I-70.
SUNDAY THE UPPER LOW LIFTS THROUGH NV WITH ITS ASSOCIATED JET
STREAK PUSHING TOWARDS NE UTAH. SHOWERS ARE EXPECTED TO BE
WIDESPREAD BUT THE STRONGEST STORMS MAY OCCUR IN NE UTAH LATE
SUNDAY WITH A COMBINATION OF DEEP MOISTURE AND JET FORCING OVER
SURFACE CONVERGENCE. STORM MOTION TO THE NE AT 20-25 KTS WILL
LIMIT RUNOFF PROBLEMS EXCEPT WHERE MULTIPLE CELLS TRAIN OVER THE
SAME LOCATION. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO
HIGHLIGHT THIS CHANGE TO A MUCH MORE MOIST PATTERN.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 240 PM MDT SAT SEP 20 2014
THE UPPER LOW WILL LIFT NORTHEAST-WARD ACROSS WYOMING MONDAY-
MONDAY NIGHT...WITH THE TROUGH AXIS PASSING OVER OUR FORECAST
AREA DURING THE DAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS
ONGOING INTO MONDAY EVENING...ESPECIALLY OVER THE NORTHERN HALF.
HOWEVER DRIER AIR WILL BEGIN TO MOVE IN FROM THE SOUTHWEST BY
LATE MORNING...WITH A DOWNTURN IN ACTIVITY OVER SOUTHEAST UT AND
THE VALLEYS OF SOUTHWEST COLORADO EARLY IN THE DAY. AS THE FLOW
BECOMES WESTERLY THROUGH THE AFTERNOON AND EVENING...DRIER
CONDITIONS WILL SPREAD ACROSS THE REMAINDER OF THE AREA FROM THE
WEST-SOUTHWEST. BY LATE MONDAY NIGHT ANY LINGERING SHOWERS WILL
BE CONFINED TO NORTHWEST COLORADO AND THE CENTRAL DIVIDE
MOUNTAINS.
ONCE THE LOW MOVES INTO THE PLAINS ON TUE...HIGH PRESSURE WILL
BEGIN TO BUILD OVER THE DESERT SOUTHWEST. THE HIGH WILL
STRENGTHEN THROUGH MIDWEEK AND SHIFT EAST...SPREADING OVER OUR
FORECAST AREA AS THE NEXT SIGNIFICANT LOW PRESSURE SYSTEM
DEVELOPS ALONG THE NORTHWEST COAST. MODELS THEN DEVELOP A
LONGWAVE TROUGH-RIDGE PATTERN FROM COAST TO COAST BY LATE IN THE
WEEK. THERE ARE SOME DIFFERENCES HOWEVER BETWEEN THE GFS AND
ECMWF. WHILE BOTH OF THESE MODELS INDICATE A SPLITTING TENDENCY
FOR THE WESTERN TROUGH...THE GFS IS MORE PROGRESSIVE AND KEEPS
THE SOUTHERN LOW PHASED WITH THE NORTHERN BRANCH WAVE. IT THEN
MOVES THE LOW INTO THE GREAT BASIN ON SAT. THE ECMWF DEVELOPS A
VERY LARGE AND BLOCKING HIGH PRESSURE SYSTEM ACROSS THE CENTRAL
CONUS BY MIDWEEK...WITH THE LOW STRENGTHENING OVER THE PACIFIC
NORTHWEST BY WEEK'S END. IN EITHER CASE...IT LOOKS LIKE MOISTURE
COULD MOVE INTO THE AREA BY LATER IN THE WEEK CARRIED BY A
SOUTH/SOUTHWEST FLOW AHEAD OF THE WESTERN SYSTEM. TEMPERATURE
WILL RUN ABOVE NORMAL THROUGH THIS PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1033 PM MDT SAT SEP 20 2014
SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHWEST COLORADO
AND SOUTHEAST UTAH DURING THE REMAINDER OF THE NIGHT. SCATTERED
SHOWERS AND STORMS WILL BECOME WIDESPREAD BY 18Z SUNDAY WITH
SHOWERS PRODUCING VIS DOWN TO 4SM AND CIG AT OR BLO 040 WELL INTO
THE EVENING. MTN TOPS WILL BE OBSCURED AT TIMES AND ALL TAF SITES
FACE THE LIKELIHOOD OF BRIEF MVFR CIGS AND VSBY FROM 18Z TO 06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...EH
AVIATION...TGJT
In the hours before
Special weather statement, Sep 20, 10:49 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 PM MDT SAT SEP 20 2014
COZ001>014-017>023-UTZ022>025-027>029-212200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
1149 PM MDT SAT SEP 20 2014
...WETTER WEATHER EXPECTED THROUGH MONDAY...
AFTER A SIGNIFICANT PERIOD OF DRY WEATHER...SUBTROPICAL MOISTURE
WILL SPREAD BACK UP INTO EASTERN UTAH AND WESTERN COLORADO FROM
THE SOUTH BEGINNING TODAY. SHOWERS AND THUNDERSTORMS WILL BE
WIDESPREAD ACROSS THE AREA TODAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE THROUGH THIS EVENING.
THIS WET PATTERN IS EXPECTED TO CONTINUE INTO MONDAY...THOUGH
RAINFALL WILL FAVOR THE MOUNTAINS. ADDITIONALLY...RAINFALL AMOUNTS
ON MONDAY SHOULD BE LESS THAN TODAY. DRIER AIR IS THEN EXPECTED
TO BEGIN MOVING INTO SOUTHEAST UTAH BY LATE MONDAY MORNING...AND
THEN ENCOMPASS ALL OF EASTERN UTAH AND WESTERN COLORADO BY MONDAY
NIGHT.
THE ANTICIPATED CLOUDS AND SHOWERS WILL KEEP DAYTIME TEMPERATURES
TODAY AND MONDAY LOWER THAN THE PAST FEW DAYS...THOUGH THE
MAXIMUM TEMPERATURES BOTH DAYS ARE STILL EXPECTED TO REMAIN ABOVE
NORMAL AT MOST LOCATIONS.
Flash Flood, La Plata
- When
- September 21, 3:00 AM MST to 9:00 AM MST
- Where
- La Plata County, 4.17 mi NNE of Durango to 0.76 mi NNE of Durango
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.323, -107.844
Flash flooding and urban flooding from heavy rainfall occurred in Durango and north of town. Highway 550 was closed north of town due to fast flowing water and rockslides over the roadway. Manhole covers where also blown off in portions of the city due to heavy runoff which overwhelmed storm drains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Michigan, September 21, 2014$400,000 · EF1 · 1 event
- Flash Flooding and Flood in Texas, September 21, 2014$510,000 · 13 events
- Flash Flood and Flooding in Texas, September 21 to 22, 2014$501,000 · 3 events
- Flash Flooding and Flooding in New Mexico, September 21 to 22, 2014$308,000 · 13 events
- Flash Flooding and Heavy Rain in New Mexico, September 21, 2014$130,000 · 6 events
- Flash Flooding in Nevada, September 21, 2014$10,000 · 6 events
- Flash Flooding in New Mexico, September 21 to 23, 2014$5,000 · 5 events
- Dense Fog in Texas, September 21, 20141 event
- Hail in Arizona, September 21, 20141 in hail · 1 event
- Debris Flow in Nevada, September 21, 20141 event
- Flood in Alaska, September 21 to 22, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550775.